Alert archive / New Jersey / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 79, NWS Philadelphia/Mount Holly

July 22, 2003Middlesex County, New Jersey

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jul 22, 2003, 4:17 PM EDT for Middlesex County, New Jersey. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2003, 4:17 PM EDT (20:17 UTC)
Expired
Jul 22, 2003, 5:00 PM EDT
In force
43 min
Issued by
NWS Philadelphia/Mount Holly
Area
Whole counties

County Middlesex County, NJ

The radar

The Philadelphia radar (KDIX), 55 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 1:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1497 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1497 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

124 
WUUS51 KPHI 222017
SVRPHI
NJC023-222100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
415 PM EDT TUE JUL 22 2003

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MIDDLESEX COUNTY IN NORTHERN NEW JERSEY.

* UNTIL 500 PM EDT.

* AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM...NEAR MANVILLE IN SOMERSET COUNTY...MOVING 
  EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH BRUNSWICK AT 420 PM.
  NEW BRUNSWICK AT 425 PM.
  EDISON AT 430 PM.
  SAYREVILLE AT 435 PM.
  PERTH AMBOY...CARTERET AT 440 PM.

STRONG WIND GUSTS AND HAIL...DIME SIZED OR GREATER...IS EXPECTED 
FROM THIS STORM. IF YOU ARE IN THE STORMS PATH...SEEK SHELTER 
INDOORS.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. IF OUTDOORS...STAY AWAY
FROM ISOLATED HIGH OBJECTS SUCH AS TREES.

THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD
LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS
AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM.

$$

LAT...LON 4058 7447 4042 7452 4043 7425 4058 7422

IOVINO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:45 PM EDT, 32 minutes earlier.

Area forecast discussion, Jul 22, 3:45 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 PM EDT TUE JUL 22 2003

WONT TAKE MUCH TIME AS WX IS RATHER ACTIVE ATTM.

GOING WITH CATEGORICAL POPS TNGT...WITH SVR STMS ARND INTO THE EVE
AND BTR CHC FOR HVY RAIN OVNGT. LKLY POPS WED...WITH CHC WED NGT
INTO THU NGT BFR IT LOOKS LIKE SYS FINALLY PUSHES OFF TO THE E.

THEN DRY FOR A FEW DAYS BFR MORE CHC SUN AND MON.

NO CHGS ON MARINE...SML CRAFT ADVY UP FOR ALL WTRS.

ZONES SHOULD FLY AT 4 PM.

.PHI...FLASH FLOOD WATCH THRU TNGT PA54-55,60-62,67-69,
         NJ1,7-10,12,15
       SML CRAFT ADVY CST AND DE BAY.

KRAUS
Hazardous weather outlook, Jul 22, 6:05 AM EDT, 10 hours 12 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
605 AM EDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
WITH DAMAGING WIND GUSTS. THESE STORMS COULD ALSO PRODUCE VERY HEAVY
DOWNPOURS AND LOCALIZED FLOODING.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE NEW JERSEY
AND DELAWARE COASTS.

.DAYS TWO THROUGH SEVEN...

THE RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LOCALIZED
FLOODING EXTENDS THROUGH WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY...AND POSSIBLY
ALSO ON WEDNESDAY OR THURSDAY.

AMC

In the hours before

Special weather statement, Jul 22, 10:57 AM EDT, 5 hours 20 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-222045-

SPECIAL WEATHER STATEMENT -POSSIBLE SEVERE THUNDERSTORMS
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1057 AM EDT TUE JUL 22 2003

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

A SLOW MOVING COLD FRONT OVER PENNSYLVANIA...AND HIGH PRESSURE OVER
THE ATLANTIC COAST IS CAUSING A SOUTH TO SOUTHWEST FLOW OF UNSTABLE
TROPICAL AIR. WITH SUFFICIENT AFTERNOON HEATING...STRONG
THUNDERSTORMS ARE FORECAST INTO THIS EVENING AND SOME MAY BE
ACCOMPANIED BY FREQUENT LIGHTNING...VERY HEAVY DOWNPOURS AND
DAMAGING WINDS.

VERY HEAVY RAIN FELL MONDAY EVENING OVER PARTS OF EASTERN PENNSYLVANIA
AND NORTHERN NEW JERSEY...AS A RESULT A FLOOD WATCH HAS BEEN ISSUED
FOR AREAS WEST AND NORTH OF PHILADELPHIA THIS AFTERNOON THROUGH
TONIGHT.

BE PREPARED TO SEEK SHELTER IN THE EVENT A WARNING IS ISSUED FOR
YOUR PARTICULAR COUNTY...AND NEVER DRIVE THROUGH FLOOD WATERS.

THE STORMS LAST EVENING WERE ACCOMPANIED BY NUMEROUS LIGHTNING
STRIKES AND THERE MAY BE POWER OUTAGES FROM TODAYS STORM.

STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TELEVISION
STATIONS FOR FURTHER DETAILS OR UPDATES. ADDITIONAL WEATHER
INFORMATION CAN BE FOUND ON THE INTERNET AT WWW.ERH.NOAA.GOV/PHI IN
SMALL LETTERS.

EBERWINE/SHERWOOD
Local storm report, Jul 22, 1:54 PM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
154 PM EDT TUE JUL 22 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0143 PM    HILLSBOROUGH              NJ   HEAVY RAIN
07/22/03   SOMERSET                       .75 INCH RAIN IN 8
                                          MINUTES

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:07 PM EDTSevere Thunderstorm WarningPHIMorris83 min
Jul 21, 8:36 PM EDTSevere Thunderstorm WarningPHIHunterdon84 min
Jul 21, 9:01 PM EDTSevere Thunderstorm WarningPHISomerset89 min
Jul 22, 2:10 PM EDTSevere Thunderstorm WarningPHIMiddlesex50 min
Jul 22, 2:22 PM EDTSevere Thunderstorm WarningPHIAtlantic, Camden38 min
Jul 22, 3:35 PM EDTSevere Thunderstorm WarningPHIHunterdon40 min
Jul 22, 3:48 PM EDTSevere Thunderstorm WarningPHISomerset42 min
Jul 22, 4:45 PM EDTFlash Flood WarningPHIMiddlesex105 min
Jul 22, 5:22 PM EDTSpecial Marine WarningPHI83 min
Jul 22, 5:49 PM EDTSevere Thunderstorm WarningPHICumberland41 min
Jul 22, 5:56 PM EDTSevere Thunderstorm WarningPHICape May49 min
Jul 22, 6:00 PM EDTSpecial Marine WarningPHI60 min
Jul 22, 6:22 PM EDTSevere Thunderstorm WarningPHIAtlantic38 min
Jul 22, 6:43 PM EDTSevere Thunderstorm WarningPHIBurlington, Camden47 min
Jul 22, 6:59 PM EDTSevere Thunderstorm WarningPHIOcean61 min
Jul 22, 7:29 PM EDTSevere Thunderstorm WarningPHIMonmouth76 min
Jul 22, 7:40 PM EDTSpecial Marine WarningPHI80 min

Nearby

Severe Thunderstorm Warnings in New Jersey, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.